Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 218, NWS Atlanta, GA

November 23, 2004Muscogee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 23, 2004, 3:56 PM EST for Muscogee County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 3:56 PM EST (20:56 UTC)
Expired
Nov 23, 2004, 4:30 PM EST
In force
34 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Muscogee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 232056
SVRFFC
GAC215-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSCOGEE COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 430 PM EST

* AT 352 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DANGEROUS SEVERE THUNDERSTORM NEAR COLUMBUS...MOVING EAST AT 25 
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UPATOI AND MIDLAND.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3259 8510 3241 8511 3242 8475 3260 8464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 2:48 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 23, 2:48 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EST TUE NOV 23 2004

.SHORT TERM...
WET WEATHER IN STORE FOR THE AREA THROUGH THE NEXT 36 HOURS AS
PERSISTENT UPPER LEVEL SYSTEM THAT HAS PLAGUED THE LOWER MISSISSIPPI
VALLEY THE PAST SEVERAL DAYS FINALLY OPENS AND LIFTS NORTHEAST.
HAVE ISSUED A FLOOD WATCH FOR NORTH GEORGIA DUE TO THE ALREADY
NEARLY SATURATED GROUND AND HIGH STREAM FLOWS. AS UPPER LEVEL SYSTEM
LIFTS TO THE NORTH OF US WEDNESDAY...A STRONG ASSOCIATED SURFACE LOW
LIFTS INTO THE OHIO VALLEY DRAGGING A RATHER STOUT COLD FRONT
ACROSS THE STATE WEDNESDAY EVENING. RAIN SHOULD END OVERNIGHT WITH
CLEARING AND NOTICEABLY COOLER WEATHER FOR THANKSGIVING DAY.

.LONG TERM...
NORTHWEST UPPER FLOW LATE THURSDAY QUICKLY SWINGS BACK TO
SOUTHWESTERLY DURING THE DAY FRIDAY AHEAD OF THE NEXT SYSTEM TO
IMPACT THE REGION. DRY WEATHER SHOULD PREVAIL UNTIL LATE IN THE DAY
SATURDAY AS NEXT FRONT APPROACHES. THIS SYSTEM IS FORECAST TO MOVE
ACROSS PRETTY QUICKLY...WITH ONLY MARGINAL MOISTURE RETURN. SHOULD
SEE SCATTERED SHOWERS WITH THE FRONT ENDING BY SUNDAY MORNING.
SUNDAY AND MONDAY APPEAR DRY AND SEASONAL FOR NOW...WITH NEXT
CHANCE OF RAIN POSSIBLE BY THE END OF THE FORECAST.

&&

.HYDROLOGY...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     60 65 50 55 / 80 90 40 00
ATHENS      60 66 49 56 / 80 90 40 00
GAINESVILLE 58 65 48 54 / 80 90 40 00
ROME        59 65 49 54 / 80 90 20 00
COLUMBUS    63 70 55 60 / 80 90 40 00
MACON       63 69 54 61 / 60 90 40 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH WEDNESDAY
AFTERNOON FOR NORTH GEORGIA.

&&

 20
Hazardous weather outlook, Nov 23, 10:18 AM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 AM EST TUE NOV 23 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-232117-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS AND LOCALLY HEAVY EXPECTED TODAY...

.SYNOPSIS...
A NEARLY STATIONARY BOUNDARY WILL LINGER ACROSS THE AREA THIS
AFTERNOON INTO TONIGHT.  AT THE SAME TIME A DISTURBANCE WILL CROSS
THE AREA THROUGH THIS AFTERNOON.  ONCE THIS DISTURBANCE
PASSES...PRECIPITATION SHOULD DIMINISH LATER THIS AFTERNOON AND EARLY
TONIGHT. THE MAIN WEATHER SYSTEM WILL THEN APPROACH THE AREA LATER
TONIGHT INTO WEDNESDAY.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE ISOLATED THUNDERSTORMS
WILL BE LIGHTNING. HOWEVER...MOST OF THE LIGHTNING IS EXPECTED TO BE
CLOUD-TO-CLOUD AS THE GREATEST INSTABILITY IS IN A LAYER FROM 1000 TO
6000 FEET. IN ADDITION...LOCALLY HEAVY RAIN COULD CAUSE SOME MINOR
FLOODING IN SPOTS.

.DISCUSSION...
A NEARLY STATIONARY BOUNDARY IS SET UP ACROSS MIDDLE
GEORGIA...ASSOCIATED WITH HIGHER DEWPOINTS. THIS BOUNDARY WILL MOVE
LITTLE THROUGH TONIGHT. AS A DISTURBANCE CROSSES GEORGIA THIS
AFTERNOON...SOME ISOLATED THUNDERSTORMS ARE POSSIBLE. HOWEVER...MOST
OF THE LIGHTNING IS EXPECTED TO BE CLOUD-TO-CLOUD AS THE GREATEST
INSTABILITY IS IN A LAYER FROM 1000 TO 6000 FEET. IN THIS LAYER...THE
LIFTED INDEX WILL DROP TO -1 CELSIUS TO -2 CELSIUS. WITH PLENTY OF
MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE...EXPECT LOCALLY
HEAVY RAIN...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20 THROUGH 4
PM. ONCE THIS DISTURBANCE PASSES...PRECIPITATION WILL DIMINISH. THE
NEXT DISTURBANCE WILL APPROACH THE AREA LATE TONIGHT INTO WEDNESDAY.
AT THAT TIME...THERE SHOULD BE ENOUGH INSTABILITY TO THE SURFACE TO
ENHANCE THE CHANCE FOR CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WEDNESDAY. SOME MINOR FLOODING IS POSSIBLE. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

NOEL

In the hours before

Special weather statement, Nov 23, 2:47 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EST TUE NOV 23 2004

GAZ042-052-066-232030-

247 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
AND HEAVY RAIN IN TROUP...HEARD AND CARROLL COUNTIES UNTIL 330 PM
EST...

AT 142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER RANDOLPH AND CHAMBERS COUNTIES IN ALABAMA
MOVING EAST AT 30 MPH. THESE STORMS WILL SPREAD OVER CARROLL...
HEARD...AND TROUP COUNTIES THROUGH 330 PM.

RAINFALL AMOUNTS NEAR 1 INCH CAN BE EXPECTED WITH THESE STORM OVER
THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 330 PM EST.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:20 PM ESTSevere Thunderstorm WarningFFCTroup25 min
Nov 23, 3:28 PM ESTSevere Thunderstorm WarningFFCPaulding, Polk47 min
Nov 23, 3:42 PM ESTTornado WarningFFCTroup33 min
Nov 23, 4:11 PM ESTSevere Thunderstorm WarningFFCCobb49 min
Nov 23, 4:28 PM ESTSevere Thunderstorm WarningFFCMeriwether32 min
Nov 23, 5:28 PM ESTSevere Thunderstorm WarningFFCButts, Jasper32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.